OH--also. I have read that many folks use Rx sleep aids or OTC sleep aids (Tylenol PM, etc.). I am a FIRM beleiver that one should do whatever WORKS so I am NOT criticizing!! I am going to share something that has worked with MY sleep difficulties (going back YEARS before any addictions). This is, obviously, NOT medical advice, medication consultation, not even a suggestion--just sharing ...
I have been seeing a psychopharmocologist for some years--he's brilliant. His specialty is psychiatric drugs (and addictions and stuff). Thus, he knows WAY more than a general doc would (in general) and even more than a psychiatrist. His entire training has been about psychiatric meds--not a single rotation.
I am been on Vics for a year so my work with him pre-dates all of that. As an alternative to sleep aids.
I was sober 2 1/2 years before starting Vics a year ago and, thus, my doctor knew I was in recovery and was mindful of not giving me sleep aids (I didn't want them anyway).
As an alterntive, he prescribed me a medication called Seroquel. If you look it up, it will be listed as a medication for psychotic disorder spectrum mental illness HOWEVER, as you will hear many folks with schizophrenia (etc.) report--their meds make them tired. The dose my doctor has me on is 1/10th that of a therapeutic dose for psychotic symptomotology. Thus, I have the benefit of the 'tired side effect' without any other 'instrusions' into my brain chemistry.
I have been on them for four years. My dose has never increased. Meaning, it works just as well NOW and when I began. AND it is NOT something one can abuse as the only thing that happens when you take more is that you fall asleep sooner SO it is safe for folks like 'us'.
Just something to ask your doctor about.
I sweat really bad and night and it keeps me from getting a good night of rest. It is pretty intense.
From reading the forum I know I could be sweating because my body is going through mini=withdraw every night. SO then they would be w/d related.
On the other hand, I just had blood tests today to see if I am going through menapause. For me it may be a little of both. YUC kind of a double whammy. All I know is it does make you irratable after a few nights due to sheer lack of sleep.
I get take a couple naproxin in the night after the sweats start, for some reason, it does help me fall back to sleep (so I am not taking extra narcs in the night.) Just what works for me, today anyway.
my mother, may she rest in peace, took seroquel during her last year of life when she started hallucinating and getting out where the trains don't run... so I'm a little hesitant to take that stuff... what about melatonin? I've been trying a little and it's sorta helpful in an interesting kinduva way... my sleep cycle is totally wacked out from opiates and I haven't even started c/t again yet... it's worrying not getting enough shuteye... seems a little hard on the system, the heart in particular... and when the fatigue reality hits I go way down, and scramble for meds again to save/cushion me... sorry this isn't much help at all Godspeed to ye! Nefesh